Hawaii, 2025Flash Flood and Flooding in Hawaii, January 30 to 31, 2025
January 30 to 31, 2025 · NWS HFO · 6 events in 5 counties and zones
A strong low that passed a few hundred miles north of the state produced gale force winds and heavy rainfall over all of the main Hawaiian Islands. The worst flooding affected O'ahu during the daylight hours of January 30 and southwest Maui that night.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low that passed a few hundred miles north of the state produced gale force winds and heavy rainfall over all of the main Hawaiian Islands. The worst flooding affected O'ahu during the daylight hours of January 30 and southwest Maui that night. The Kuli'ou'ou and Hawai'i Kai areas appeared to have the worst flooding on O'ahu due to the passage of an intense rain band with 2- to 4-inch per hour rain rates. On Maui, the southwestern flank of Haleakala received 3 to 6 inches of rain, and the southeastern side had 3 to 11 inches. Flooding caused considerable damage in Kihei as several normally dry gulches overflowed. Most of South Kihei Road was closed due to the flooding, and numerous businesses and residences were impacted. The main rain band shifted to the Big Island during the early morning hours of January 31. Most of the rainfall occurred over the western half of the island, with widespread totals of 2 to 5 inches but no reports of significant flood damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 30, 3:36 AM HST, 4 hours 54 minutes earlier.
Area forecast discussion, Jan 30, 3:36 AM HST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
336 AM HST Thu Jan 30 2025
.SYNOPSIS...
A vigorous low pressure system passing by north of the state will
drag a cold front from northwest to southeast down the island
chain tonight and Friday. The storm system will bring the threat
for strong damaging south to southwest winds, severe thunderstorms,
and flash flooding along and ahead of the front today through
Friday. Conditions will gradually improve with cooler and drier
air building in behind the front Friday night through the weekend.
Cool and breezy trade wind weather is expected through the first
half of next week.
&&
.DISCUSSION...
Currently at the surface, a vigorous area of low pressure is
located around 550 miles west-northwest of Kauai, and is tracking
eastward around 25 mph. Locally the winds have continued to
respond overnight as the storm system moves closer, with breezy to
windy conditions now present over the western islands and breezy
conditions beginning to developing over Maui County. Winds are
routinely gusting into the 35 to 45 mph range across Kauai and
Oahu early this morning, with a peak wind gust of 58 mph reported
at the Lihue Airport just after 1 AM HST. Infrared satellite
imagery shows mostly cloudy conditions across most of the island
chain. Radar imagery shows scattered to numerous showers moving
into south facing slopes and coasts of Kauai, Maui County and the
Big Island, with shower coverage more isolated over Oahu at the
moment. Main forecast concerns are focused on the impacts from
the significant storm system moving through the area today through
Friday.
The storm northwest of the islands will intensify as it tracks
steadily east-northeast today, bringing a cold front near Kauai
by sunset this evening. The storm will continue to intensify as
it tracks northeastward tonight and Friday, dragging the trailing
cold front eastward through the island chain.
Significant impacts are expected with this system today through
Friday. Strong southerly winds have developed over the western
islands and will spread to Maui County later this morning. Even
stronger winds will develop through the day, with very windy
conditions expected across the entire state this afternoon and
tonight, before winds begin to slowly diminish in strength from
west to east across the island chain on Friday. A High Wind
Warning is now in effect for the entire island chain through Noon
Friday, with the summits of Haleakala and the Big Island holding
a bit longer.
Attention then turns to the potential for severe thunderstorms
later this morning through tonight. An impressively unstable
airmass for this part of the world has advected northward into
the islands during the past couple hours. Dewpoints have risen
into the lower 70s, with the offshore buoys south of the islands
now showing dewpoints in the mid 70s. This airmass will continue
to be drawn northward into the state this morning on the
strengthening southerly flow. 0-1 km MUCAPE values will increase
into the 1500-2000 J/KG range prior to daybreak this morning,
while 0-6 KM shear values rise to around 35 to 45 knots. This in
combination with strong upper level support from the approach of a
vigorous upper level trough as well as left front quad dynamics
from a 130+ knot upper level jet should continue to increase
shower coverage and intensity early this morning. Some of these
thunderstorms will have the potential to producing damaging wind
gusts, and with 0-3 helicity values of 150 to 300 m2/s2,
waterspouts and even a few tornadoes can't be ruled out. We will
continue to monitor conditions closely as a Severe Thunderstorm
or Tornado Watch may be required at some point later today.
In addition, the training of thunderstorms into the islands along
with intense rainfall rates will bring the potential for flash
flooding. As a result, a Flood Watch remains in effect for the
entire state through 6 pm Friday. A Winter Storm Warning is now in
effect for the Big Island summits as heavy snow is expected to
develop late today or tonight and continue into Friday night.
Weather conditions will improve from northwest to southeast down
the island chain Friday and Friday night. Showery weather may hang
up near the Big Island through Saturday night however as the
front appears to hang up before finally pushing south of the
state by early Sunday. Cooler and more comfortable conditions will
gradually build in behind the front with dewpoints dropping back
into the upper 50s through the weekend with north to northeast
winds increasing to moderate and locally breezy levels. Cool and
breezy trade wind weather appear to persist through the middle of
next week, with showers confined primarily to windward and mauka
areas.
&&
.AVIATION...
A strong low pressure system is passing north of the islands
today through Friday. A strong cold front will push down the
island chain through Friday. Expect conds to deteriorate towards
MVFR or lower though the rest of today. Reduced flight conditions
will spread across the Big Island later today. Strong southerly
winds, heavy rain, and thunderstorms are possible through Friday
afternoon.
AIRMET Sierra for mtn obsc is in effect for the entire island
chain.
AIRMET Sierra for IFR conds is possible across the area later this
morning through tonight.
AIRMET Tango is in effect for mod turb blw 100 for the entire area.
AIRMET Tango is also in effect for mod turb btn FL200 and
FL420 for the entire area.
AIRMET Tango may also be needed later this morning for strong
surface winds.
AIRMET Zulu remains in effect for light in-cloud icing between
FL200 and FL400, with conds continuing through tonight.
&&
.MARINE...
A strong gale-force low pressure system will pass just N of the
Hawaiian Offshore waters today and tonight, bringing the threats
of strong to potentially severe thunderstorms with erratic wind
gusts, gale-force sustained winds, and periods of very low
visibility in heavy rain. Special Marine Warnings are likely
during this time over the coastal waters due to the high potential
for strong thunderstorms producing gusts above 50 kt and possibly
waterspouts. A Gale Warning remains in effect for the waters
around Kauai, and a Small Craft Advisory is posted for the
remaining coastal waters.
Most of these weather hazards will occur in conjunction with
strong and gusty S to SW winds. However, a cold front trailing
south of this low center will also sweep from west to east
through the islands, bringing additional heavy showers and strong
thunderstorms along the frontal cloud band from tonight into
Saturday. Moderate to fresh W to NW winds with improving weather
trends will quickly build in after the front passes through each
island. Moderate to locally strong NE trade winds will develop by
Sunday as high pressure builds far NW of the islands.
The declining mid-period NNW swell will be replaced today by a
larger N swell building in through Friday. This swell was
generated by a gale-force low far N of the islands that set up a
fetch area aimed directly at Hawaii over the last couple of days.
Surf heights will build to High Surf Advisory (HSA) levels on
Friday along N facing shores. The low passing N of the state will
continue to intensify as it moves away from the island chain on
Saturday, likely delivering a larger N swell peaking above HSA
thresholds, lasting from Sunday into early next week. A couple
moderate sized WNW swells are also expected, a smaller one this
weekend, and a slightly larger one from Monday into Wednesday.
Rough and choppy surf, due to increasing short-period wind waves,
will develop along S and W facing shores from tonight through
Friday due to the increasingly strong low-level S to SW winds.
&&
.FIRE WEATHER...
Critical fire weather conditions not expected through the
forecast period.
&&
.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island
Interior-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island East-Big Island North.
High Wind Warning until noon HST Friday for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Kauai North-Kauai East-Kauai South-East
Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward.
High Wind Warning from 6 AM this morning to noon HST Friday for
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona-
Kohala-Big Island Interior-Molokai-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-Big Island
North.
High Wind Warning from noon today to 6 PM HST Friday for
Haleakala Summit.
High Wind Warning until 6 AM HST Saturday for Big Island Summits.
Winter Storm Warning from noon today to 6 AM HST Saturday for
Big Island Summits.
Gale Warning until 6 AM HST Friday for Kauai Northwest Waters-
Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel.
Small Craft Advisory until 6 AM HST Friday for Oahu Windward
Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward
Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.
&&
DISCUSSION...Jelsema
AVIATION...Walsh
MARINE...Bohlin
FIRE WEATHER...Jelsema
In the hours before
Special weather statement, Jan 30, 4:57 AM HST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Honolulu HI
457 AM HST Thu Jan 30 2025
HIZ003-004-029>031-301630-
Kauai North HI-Kauai East HI-Kauai Southwest HI-Kauai South HI-
Kauai Mountains HI-
457 AM HST Thu Jan 30 2025
...STRONG THUNDERSTORMS WILL IMPACT KAUAI IN KAUAI COUNTY THROUGH
630 AM HST...
At 455 AM HST, Doppler radar was tracking strong thunderstorms
developing and quickly moving northward around 40 mph over Kauai.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Anahola, Mana,
Alakai Swamp Trails, Hanalei, Na Pali State Park, Omao, Barking
Sands, Wainiha, North Fork Wailua Trails, Moloaa, Waimea, Wailua
Homesteads, Wailua, and Hanapepe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 1455Z 220DEG 33KT 2195 15936
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GibbsLocal storm report, Jan 30, 6:45 AM HST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
645 AM HST Thu Jan 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM Tstm Wnd Gst 1 ENE Lihue 21.98N 159.34W
01/30/2025 M58 MPH Kauai HI ASOS
&&
MMBEvent by event
3 high wind, 2 flood, 1 flash flood. Local standard time, as filed.
High Wind, Kauai Mountains
- When
- January 30, 8:30 AM HST to 12:30 PM HST
- Where
- Kauai Mountains forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
There were multiple reports of trees down and power outages across Kauai.
High Wind, South Maui/Upcountry
- When
- January 30, 9:00 AM HST to 12:00 PM HST
- Where
- South Maui/Upcountry forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 21.027, -156.788 (the zone’s center; the record gives no point)
A tree was down on the roadway and utility lines on Kekaulike Avenue at mile marker 8 in Kula.
High Wind, Windward Haleakala
- When
- January 30, 10:00 AM HST to 2:00 PM HST
- Where
- Windward Haleakala forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 21.027, -156.788 (the zone’s center; the record gives no point)
A tree fell due to the high winds and blocked Hana Highway at mile marker 30.
Flash Flood, Honolulu
- When
- January 30, 11:00 AM HST to 3:00 PM HST
- Where
- Honolulu County, 0.07 mi E of Kalihi to 0.06 mi SSW of Kalihi
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 21.330, -157.879
Two westbound left lanes were closed on Nimitz Highway after River Street due to flooding, with a stalled vehicle also reported in one of the closed lanes.
Flood, Honolulu
- When
- January 30, 11:00 AM HST to 3:00 PM HST
- Where
- Honolulu County, 1.16 mi W of Kailua to 0.65 mi N of Maunawili
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 21.402, -157.768
Kapaa Quarry Rd was closed due to flooding.
Flood, Maui
- When
- January 31, 6:00 AM HST to 2:45 PM HST
- Where
- Maui County, 1.34 mi NW of I Kihei to 1.25 mi NNE of Keawakapu
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 20.784, -156.465
South Kihei Road was closed at multiple locations due to flooding. Numerous businesses and residences in Kihei were impacted by the flooding as several gulches became overwhelmed and overflowed their banks.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, January 30 to 31, 2025$25,000 · 15 events
- Tornado and Damaging Winds in Mississippi, January 30 to 31, 2025$17,000 · EF0 · 3 events
- Dense Fog in Illinois, January 30 to 31, 202514 events
- Flash Flooding in Arkansas, January 30, 202511 events
- Dense Fog in Missouri, January 30 to 31, 202510 events
- High Wind in Texas, January 30, 202556 kt wind · 4 events
- Winter Weather in Colorado, January 30, 20253 events
- Flash Flooding in Oklahoma, January 30, 20252 events
- Flash Flooding in Arkansas, January 30, 20252 events
- Hail in Nebraska, January 30, 20250.75 in hail · 1 event
- Dense Fog in California, January 30, 20251 event
- Flood in Oklahoma, January 30, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229712, 1229716, 1229718, 1229719, 1229720, 1229722.